The Annals of Statistics

Nonparametric estimation over shrinking neighborhoods: Superefficiency and adaptation

T. Tony Cai and Mark G. Low

Full-text: Open access

Abstract

A theory of superefficiency and adaptation is developed under flexible performance measures which give a multiresolution view of risk and bridge the gap between pointwise and global estimation. This theory provides a useful benchmark for the evaluation of spatially adaptive estimators and shows that the possible degree of superefficiency for minimax rate optimal estimators critically depends on the size of the neighborhood over which the risk is measured.

Wavelet procedures are given which adapt rate optimally for given shrinking neighborhoods including the extreme cases of mean squared error at a point and mean integrated squared error over the whole interval. These adaptive procedures are based on a new wavelet block thresholding scheme which combines both the commonly used horizontal blocking of wavelet coefficients (at the same resolution level) and vertical blocking of coefficients (across different resolution levels).

Article information

Source
Ann. Statist., Volume 33, Number 1 (2005), 184-213.

Dates
First available in Project Euclid: 8 April 2005

Permanent link to this document
https://projecteuclid.org/euclid.aos/1112967704

Digital Object Identifier
doi:10.1214/009053604000000832

Mathematical Reviews number (MathSciNet)
MR2157801

Zentralblatt MATH identifier
1064.62032

Subjects
Primary: 62G99: None of the above, but in this section
Secondary: 62F12: Asymptotic properties of estimators 62C20: Minimax procedures 62M99: None of the above, but in this section

Keywords
Adaptability adaptive estimation shrinking neighborhood spatially adaptive superefficiency wavelets

Citation

Cai, T. Tony; Low, Mark G. Nonparametric estimation over shrinking neighborhoods: Superefficiency and adaptation. Ann. Statist. 33 (2005), no. 1, 184--213. doi:10.1214/009053604000000832. https://projecteuclid.org/euclid.aos/1112967704


Export citation

References

  • Beran, R. (1999). Superefficient estimation of multivariate trend. Math. Methods Statist. 8 166–180.
  • Beran, R. (2000). REACT scatterplot smoothers: Superefficiency through basis economy. J. Amer. Statist. Assoc. 95 155–171.
  • Brown, L. D. and Low, M. G. (1996). A constrained risk inequality with applications to nonparametric functional estimation. Ann. Statist. 24 2524–2535.
  • Brown, L. D., Low, M. G. and Zhao, L. H. (1997). Superefficiency in nonparametric function estimation. Ann. Statist. 25 2607–2625.
  • Cai, T. (1999). Adaptive wavelet estimation: A block thresholding and oracle inequality approach. Ann. Statist. 27 898–924.
  • Cai, T. (2002). On block thresholding in wavelet regression: Adaptivity, block size, and threshold level. Statist. Sinica 12 1241–1273.
  • Cai, T. (2003). Rates of convergence and adaptation over Besov spaces under pointwise risk. Statist. Sinica 13 881–902.
  • Cohen, A., Daubechies, I., Jawerth, B. and Vial, P. (1993). Multiresolution analysis, wavelets, and fast algorithms on an interval. C. R. Acad. Sci. Paris Sér. I Math. 316 417–421.
  • Daubechies, I. (1992). Ten Lectures on Wavelets. SIAM, Philadelphia.
  • Daubechies, I. (1994). Two recent results on wavelets: Wavelet bases for the interval, and biorthogonal wavelets diagonalizing the derivative operator. In Recent Advances in Wavelet Analysis (L. L. Schumaker and G. Webb, eds.) 237–258. Academic Press, New York.
  • Donoho, D. L. and Johnstone, I. M. (1995). Adapting to unknown smoothness via wavelet shrinkage. J. Amer. Statist. Assoc. 90 1200–1224.
  • Donoho, D. L. and Johnstone, I. M. (1998). Minimax estimation via wavelet shrinkage. Ann. Statist. 26 879–921.
  • Donoho, D. L. and Liu, R. C. (1991). Geometrizing rates of convergence. III. Ann. Statist. 19 668–701.
  • Efromovich, S. Y. (1999). Nonparametric Curve Estimation. Springer, New York.
  • Efromovich, S. Y. (2002). On blockwise shrinkage estimation. Technical report, Dept. Mathematics and Statistics, Univ. New Mexico.
  • Efromovich, S. Y. and Low, M. G. (1994). Adaptive estimates of linear functionals. Probab. Theory Related Fields 98 261–275.
  • Efromovich, S. Y. and Pinsker, M. S. (1984). An adaptive algorithm for nonparametric filtering. Automat. Remote Control 11 58–65.
  • Hall, P., Kerkyacharian, G. and Picard, D. (1998). Block threshold rules for curve estimation using kernel and wavelet methods. Ann. Statist. 26 922–942.
  • Härdle, W., Kerkyacharian, G., Picard, D. and Tsybakov, A. (1998). Wavelets, Approximation, and Statistical Applications. Lecture Notes in Statist. 129. Springer, New York.
  • Ibragimov, I. A. and Hasminski, R. Z. (1984). Nonparametric estimation of the value of a linear functional in Gaussian white noise. Theory Probab. Appl. 29 18–32.
  • Le Cam, L. (1953). On some asymptotic properties of maximum likelihood estimates and related Bayes estimates. Univ. California Publ. Statist. 1 277–330.
  • Lehmann, E. L. (1983). Theory of Point Estimation. Wiley, New York.
  • Lepski, O. V. (1990). On a problem of adaptive estimation in Gaussian white noise. Theory. Probab. Appl. 35 454–466.
  • Lepski, O. V. and Spokoiny, V. G. (1997). Optimal pointwise adaptive methods in nonparametric estimation. Ann. Statist. 25 2512–2546.
  • Meyer, Y. (1991). Ondelettes sur l'intervalle. Rev. Mat. Iberoamericana 7 115–133.
  • Meyer, Y. (1992). Wavelets and Operators. Cambridge Univ. Press.
  • Pinsker, M. S. (1980). Optimal filtering of square integrable signals in Gaussian white noise. Problems Inform. Transmission 16 120–133.